Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 95, NWS State College, PA

June 21, 1995Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 21, 1995, 1:39 AM EDT for Somerset County, Pennsylvania. It was in force for 66 min.

The area

The counties it named.

The facts

Issued
Jun 21, 1995, 1:39 AM EDT (05:39 UTC)
Expired
Jun 21, 1995, 2:45 AM EDT
In force
66 min
Issued by
NWS State College, PA
Area
Whole counties

County Somerset County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 5.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 1995-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 1995-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2529 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 210539 RRA
SVRCTP
PAC111-210645-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
139 AM EDT WED JUN 21 1995
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  245 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN  PENNSYLVANIA
 
   ...SOUTHERN SOMERSET COUNTY
 
AT 138 AM EDT STATE COLLEGE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM
NEAR MT. DAVIS IN SOUTHERN SOMERSET COUNTY. THE STORM WAS MOVING
NORTHWEST AT 15 MPH AND WILL BE NEAR DRAKETOWN AND CONFLUENCE BY 2 AM.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
LA CORTE/OSTUNO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:19 PM EDT, 11 hours 20 minutes earlier.

Area forecast discussion, Jun 20, 2:19 PM EDT, 11 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
215 PM EDT TUE JUN 20 1995

CAP JUST TO STRONG FOR TRW DEVELOPMENT THIS AFTN... STILL THINK
AN ISOLATED CELL COULD DEVELOP ACROSS S TIER BUT WILL NOT HOLD MY
BREATH...

RAMSDIS SHOWS HAZE LAYER MIXING-OUT ACROSS NORTHERN TIER AS BACK
DOOR COLD FRONT MOVES SOUTH-SOUTHWEST. FRONT DRAPED ACROSS A LINE
FROM BDL-ELM-TO ERI. FRONT SHOULD MOVE TO SOUTHERN PA BY 06Z.
NORTH OF THE FRONT...WINDS BECOME NE AND HUMIDITY DROPS (NOTE BTV
WITH DEWPTS IN THE 30S). FRONT WILL STALL JUST SOUTH OF THE
BORDER AND WASH-OUT AS SFC HIGH MOVES EAST ACROSS N NY ON WED.

MO SUNNY AND LESS HUMID FOR WED AS SFC HI DOMMINATES. WINDS
BECOME EASTERLY THEN SOUTHEAST AS SFC HI SLIPS OFF THE COAST. NGM
X-SECT SHOWS NICE INTRUSION OF MOISTURE AT 8H BY 36 HRS. SO...
BECOMING MO CLDY WED NIGHT INTO THU AS 8H FLOW BRINGS HIGHER
DEWPTS BACK INTO REGION.

THURSDAY WILL CONTINUE TO SEE ABUNDANT CLD COVER WITH CHC OF RW-
/TRW-

WINTHER

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:41 PM EDTSevere Thunderstorm WarningCTPNorthampton49 min
Jun 21, 3:22 PM EDTSevere Thunderstorm WarningCTPAdams68 min
Jun 21, 3:44 PM EDTSevere Thunderstorm WarningCTPElk46 min
Jun 21, 4:16 PM EDTSevere Thunderstorm WarningCTPFranklin59 min
Jun 21, 5:09 PM EDTSevere Thunderstorm WarningCTPElk66 min
Jun 21, 6:12 PM EDTSevere Thunderstorm WarningCTPElk48 min
Jun 21, 7:14 PM EDTSevere Thunderstorm WarningCTPMcKean61 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.